Parallelepipeds, nilpotent groups and Gowers norms
Bulletin de la Société Mathématique de France, Volume 136 (2008) no. 3, p. 405-437

In his proof of Szemerédi’s Theorem, Gowers introduced certain norms that are defined on a parallelepiped structure. A natural question is on which sets a parallelepiped structure (and thus a Gowers norm) can be defined. We focus on dimensions 2 and 3 and show when this possible, and describe a correspondence between the parallelepiped structures and nilpotent groups.

Dans sa preuve du théorème de Szemerédi, Gowers a introduit certaines normes définies par sommation sur des parallélépipèdes. Il est naturel de se demander sous quelles hypothèses on peut généraliser sa définition des parallélépipèdes et donc de ses normes. Nous nous restreignons aux dimensions 2 et 3 et décrivons une correspondance entre structures de parallélépipèdes et groupes nilpotents.

DOI : https://doi.org/10.24033/bsmf.2561
Classification:  05B10,  11B25,  20D15,  37A45
Keywords: parallelepiped, nilpotent group, Gowers norms
@article{BSMF_2008__136_3_405_0,
     author = {Host, Bernard and Kra, Bryna},
     title = {Parallelepipeds, nilpotent groups and Gowers norms},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {136},
     number = {3},
     year = {2008},
     pages = {405-437},
     doi = {10.24033/bsmf.2561},
     zbl = {1189.11006},
     mrnumber = {2415348},
     language = {en},
     url = {http://www.numdam.org/item/BSMF_2008__136_3_405_0}
}
Host, Bernard; Kra, Bryna. Parallelepipeds, nilpotent groups and Gowers norms. Bulletin de la Société Mathématique de France, Volume 136 (2008) no. 3, pp. 405-437. doi : 10.24033/bsmf.2561. http://www.numdam.org/item/BSMF_2008__136_3_405_0/

[1] N. Frantzikinakis, B. Host & B. Kra - « Multiple recurrence and convergence for sequences related to the prime numbers », J. reine angew. Math. 611 (2007), p. 131-144. | MR 2361086 | Zbl 1126.37005

[2] N. Frantzikinakis & B. Kra - « Convergence of multiple ergodic averages for some commuting transformations », Ergodic Theory Dynam. Systems 25 (2005), p. 799-809. | MR 2142946 | Zbl 1140.37300

[3] H. Furstenberg - « Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions », J. Analyse Math. 31 (1977), p. 204-256. | MR 498471 | Zbl 0347.28016

[4] W. T. Gowers - « A new proof of Szemerédi's theorem », Geom. Funct. Anal. 11 (2001), p. 465-588. | MR 1844079 | Zbl 1028.11005

[5] B. Green & T. Tao - « An inverse theorem for the Gowers U 3 norm », to appear in Proc. Edin. Math. Soc. | Zbl 1202.11013

[6] -, « Linear equations in the primes », to appear in Ann. of Math.

[7] -, « The primes contain arbitrarily long arithmetic progressions », Ann. of Math. 167 (2008). | MR 2415379 | Zbl 1191.11025

[8] P. Hall - « A contribution to the theory of groups of prime-power order », Proc. London Math. Soc. (2) 36 (1933), p. 29-95. | MR 1575964 | Zbl 0007.29102

[9] B. Host & B. Kra - « Convergence of polynomial ergodic averages », Israel J. Math. 149 (2005), p. 1-19, Probability in mathematics. | MR 2191208 | Zbl 1085.28009

[10] -, « Nonconventional ergodic averages and nilmanifolds », Ann. of Math. (2) 161 (2005), p. 397-488. | MR 2150389 | Zbl 1077.37002

[11] B. Host & A. Maass - « Nilsystèmes d'ordre deux et parallélépipèdes », to appear in Bull. Soc. Math. France. | Numdam | MR 2430186 | Zbl 1217.37010

[12] M. Lazard - « Sur les groupes nilpotents et les anneaux de Lie », Ann. Sci. Ecole Norm. Sup. (3) 71 (1954), p. 101-190. | Numdam | MR 88496 | Zbl 0055.25103

[13] A. Leibman - « Polynomial sequences in groups », J. Algebra 201 (1998), p. 189-206. | MR 1608723 | Zbl 0908.20029

[14] -, « Polynomial mappings of groups », Israel J. Math. 129 (2002), p. 29-60. | MR 1910931 | Zbl 1007.20035

[15] -, « Convergence of multiple ergodic averages along polynomials of several variables », Israel J. Math. 146 (2005), p. 303-315. | MR 2151605 | Zbl 1080.37002

[16] J. Petresco - « Sur les commutateurs », Math. Z. 61 (1954), p. 348-356. | MR 66380 | Zbl 0056.25505

[17] E. Szemerédi - « On sets of integers containing no k elements in arithmetic progression », Acta Arith. 27 (1975), p. 199-245, Collection of articles in memory of Juriĭ Vladimirovič Linnik. | MR 369312 | Zbl 0303.10056